Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 253, NWS Bismarck, ND

September 2, 2016Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2016, 11:33 PM CDT for Divide County, Williams County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 11:33 PM CDT (04:33 UTC)
Expired
Sep 3, 2016, 12:15 AM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Divide County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 195 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2893 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS53 KBIS 030433
SVRBIS
NDC023-105-030515-
/O.NEW.KBIS.SV.W.0253.160903T0433Z-160903T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1133 PM CDT FRI SEP 2 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA...
  WESTERN DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA...

* UNTIL 1215 AM CDT

* AT 1133 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  GRENORA...OR 30 MILES NORTH OF WILLISTON...MOVING NORTHEAST AT 50
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ALAMO AROUND 1150 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HANKS...
CORINTH...ZAHL AND APPAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4885 10318 4864 10315 4846 10380 4861 10395
      4894 10350
TIME...MOT...LOC 0433Z 235DEG 41KT 4858 10378 

HAIL...1.25IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
536 
WWUS53 KBIS 030447
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1147 PM CDT FRI SEP 2 2016

NDC023-105-030515-
/O.CON.KBIS.SV.W.0253.000000T0000Z-160903T0515Z/
WILLIAMS ND-DIVIDE ND-
1147 PM CDT FRI SEP 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTH CENTRAL WILLIAMS AND WESTERN DIVIDE COUNTIES...

AT 1145 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF ALAMO...OR 22 MILES SOUTHWEST OF CROSBY...MOVING NORTHEAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL WILLIAMS AND WESTERN DIVIDE COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: HANKS...CORINTH...ZAHL AND APPAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4885 10318 4864 10315 4853 10355 4862 10394
      4894 10350
TIME...MOT...LOC 0445Z 235DEG 41KT 4866 10360 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
704 
WWUS53 KBIS 030502
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1202 AM CDT SAT SEP 3 2016

NDC023-105-030515-
/O.CON.KBIS.SV.W.0253.000000T0000Z-160903T0515Z/
WILLIAMS ND-DIVIDE ND-
1202 AM CDT SAT SEP 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTH CENTRAL WILLIAMS AND WESTERN DIVIDE COUNTIES...

AT 1202 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
CROSBY...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WILDROSE...ALAMO AND CORINTH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4885 10318 4864 10315 4855 10348 4872 10381
      4894 10350
TIME...MOT...LOC 0502Z 235DEG 41KT 4878 10335 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
507 
WWUS53 KBIS 030509
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1209 AM CDT SAT SEP 3 2016

NDC023-105-030519-
/O.EXP.KBIS.SV.W.0253.000000T0000Z-160903T0515Z/
WILLIAMS ND-DIVIDE ND-
1209 AM CDT SAT SEP 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WILLIAMS AND
WESTERN DIVIDE COUNTIES WILL EXPIRE AT 1215 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4885 10318 4864 10315 4855 10348 4872 10381
      4894 10350
TIME...MOT...LOC 0506Z 235DEG 41KT 4878 10335 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 8:49 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 2, 8:49 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
849 PM CDT FRI SEP 2 2016

.UPDATE...
Issued at 849 PM CDT Fri Sep 2 2016

Latest surface analysis places a cold front from near Regina south
to Wolf Point, Montana and snaking southwest into Billings, Montana.
An area of showers and isolated thunderstorms developing along/ahead
of the front, just south of Wolf Point, per latest HRRR forecast
will continue to move northeast into Williams/DivideCounties from
03z-07z. Chance to Likely pops have been inserted here. Main
threat is wind gusts. Within the last hour or so near Miles City,
Montana, wind gusts reached 54 mph with this area of precipitation.
Downdraft cape remains high at 1400 to 1500 j/kg, however, surface
dewpoints not as dry in northwestern ND as they were in eastern
Montana prior to the cold front. Nonetheless, will be monitoring
potentially strong winds as this precipitation area pushes through.
Once this area of precipitation exits into Canada by 08z, the rest
of the night appears dry. Next chance of precipitation arrives in
northwest ND mid morning Saturday.

UPDATE Issued at 534 PM CDT Fri Sep 2 2016

Have decided to cancel the wind advisory as sustained winds and
gusts are not meeting criteria. It will remain breezy this evening
and winds may briefly be enhanced central ND into the James River
Valley as mixing stronger winds aloft down to the surface as a
weak line of showers moves through. Currently, the showers are aligned
from southwest Sioux County, to Burleigh county, and northeast to
Pierce County.

Otherwise, farther west, a cumulus field continues to develop over
eastern Montana, ahead of a cold front. Per latest HRRR, an area
of showers and thunderstorms are expected to grown this evening. The
latest HRRR shows a line of showers and thunderstorms developing
between now and 03z/10PM CDT Friday, then crossing into our
western border thereafter. The HRRR indicates that northwest ND
would be the favored area for precipitation and have adjusted
pops in this region. Rest of forecast remains on track.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 1238 PM CDT Fri Sep 2 2016

The main focus for the short term is winds and precipitation
chances.

Afternoon winds so far have remained just below Wind Advisory
criteria, with sustained speeds around 25 mph and gusts around or just
less than 40 mph. Wind speeds will diminish somewhat this evening
as diurnal heating and mixing ends. However, a tight pressure
gradient will remain over the eastern half of North Dakota and a
low level jet may intensify late tonight across east central North
Dakota. This could keep gusty winds around 30 mph through the
overnight hours for portions of the James Valley.

So far today precipitation has been rather scattered and weak.
Very little if any precipitation is reaching the ground across
western North Dakota. Latest runs of short term guidance continue
to trend dryer for this afternoon and evening and the 18z special
sounding shows a rather substantial cap. However, an upper level
shortwave trough is expected to swing through later this afternoon
and evening. This could enhance the potential for precipitation
later this afternoon and evening across central and eastern North
Dakota and will therefore keep a mention of a slight chance of
light rain showers in the forecast. There have been a few
lightning strikes from time to time and with forecast
showalter indices around -5 will keep a mention of thunderstorms
in the forecast as well.

.LONG TERM...(Saturday night through Friday)
Issued at 1238 PM CDT Fri Sep 2 2016

Possible heavy rain and severe weather will highlight the
extended forecast.

A slow moving upper level trough will impact the Northern Plains
this weekend into early next week. A moisture plume will push
precipitable water values above the 99th percentile and will
support the possibility for heavy rainfall across central and
eastern North Dakota Sunday afternoon and Sunday night. At the
same time cape and shear could be substantial enough to produce
some strong thunderstorms with large hail and damaging winds
Sunday afternoon and evening. Some uncertainty on how much surface
heating will occur if ongoing showers and thunderstorms limit the
afternoon heating, but at this time it seems plausible that some
portions of southern North Dakota will be under the threat for
strong thunderstorms.

By Monday the cold front will bring cooler and more stable air to
the region. More widespread showers are expected across the
northwest North Dakota where the strongest winds aloft will be
found.

Somewhat cooler weather is expected Tuesday through Thursday with
a chance for scattered showers and isolated thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 534 PM CDT Fri Sep 2 2016

A cold front will slowly move into western ND after 06z, and then
continues into the central terminals Saturday afternoon, before
stalling prior to getting into KJMS. Hence, ahead of the cold
front Friday night, expect a vcsh/vcts at KISN and possibly KDIK,
then shifting into KMOT/KBIS after 18z Saturday. Vfr cigs/vsbys
still expected with the frontal passage.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...KS
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AC/KS
Hazardous weather outlook, Sep 2, 9:08 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT FRI SEP 2 2016

NDZ001>003-009>011-017-018-031>033-040-043-040215-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-BOWMAN-
908 PM CDT FRI SEP 2 2016 /808 PM MDT FRI SEP 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT, FAVORING
NORTHWEST NORTH DAKOTA. THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE...HOWEVER BRIEF GUSTY WINDS TO AROUND 50 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-019>023-025-034>037-041-042-044>048-050-051-
040215-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-
WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
908 PM CDT FRI SEP 2 2016 /808 PM MDT FRI SEP 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH THURSDAY WITH
THUNDERSTORMS BECOMING LIKELY SUNDAY INTO MONDAY. SEVERE STORMS
MAY BE POSSIBLE ON SUNDAY OVER THE SOUTHERN JAMES RIVER VALLEY
INTO FAR SOUTH CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Special weather statement, Sep 2, 10:48 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1048 PM CDT FRI SEP 2 2016

NDZ001-009-017-030445-
DIVIDE-WILLIAMS-MCKENZIE-
1048 PM CDT FRI SEP 2 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WILLIAMS...NORTHWESTERN
MCKENZIE AND WESTERN DIVIDE COUNTIES UNTIL 1145 PM CDT/1045 PM
MDT/...

AT 1047 PM CDT/947 PM MDT/...RADAR INDICATED STRONG THUNDERSTORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF PORT
OF RAYMOND TO NEAR FAIRVIEW. MOVEMENT WAS EAST AT 40 MPH.

WIND GUSTS TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLISTON...GRENORA...ALEXANDER...EPPING...ALAMO...FORTUNA...
BONETRAIL...EAST FAIRVIEW...WRITING ROCK STATE HISTORICAL SITE...
ALKABO...FORT UNION TRADING POST...TRENTON...SPRING BROOK...
BLACKTAIL LAKE...RAWSON...HANKS...LEWIS AND CLARK STATE PARK...
ZAHL...FORT BUFORD STATE HISTORICAL SITE AND APPAM.

LAT...LON 4900 10366 4790 10306 4774 10400 4782 10404
      4900 10405
TIME...MOT...LOC 0347Z 249DEG 36KT 4910 10479 4782 10402

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:52 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie, Williams53 min
Sep 2, 10:48 PM CDTSpecial Weather StatementBISWilliams57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.